Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 3, 2005
Question from Eureka, California, USA:
My five year old daughter was diagnosed with type 1 seven months ago. She uses seven units of Lantus and between two and five units of Humalog a day. In the last few months, her Lantus seems to lose effectiveness after 15 to 25 days. Her blood sugars will gradually increase to over 350 mg/dl [19.4 mmol/L]. I compensate with the Humalog, but when it wears off her blood sugars immediately increase. If I start a new vial of Lantus, her blood sugars return to a normal range. I store the opened vial of Lantus in a cabinet away from sunlight and there are no particles or cloudiness in the vial. Her endocrinologist called Sanofi Aventis and they said they have not heard of this problem. I was wondering if other patients have seen the same problems.
There was a letter in Diabetes Care last year by Dr. Martin Grajower reporting that his patients had higher blood sugars the fourth week of using a Lantus bottle. I have not had this problem with my patients, but I encourage them to keep the bottle in the refrigerator and not store it at room temperature. I would suggest that you do this. if you feel a bottle is spoiled, I would start a new one and not continue covering with extra Humalog until the end of the month.
Additional comments from Jane Seley, diabetes nurse specialist:
Why don’t you switch to the Lantus pen? Each insulin cartridge holds 300 units instead of 1000 units so the insulin will be used up a lot sooner.
Additional comments from Dr. David Schwartz:
This is not a problem that I have recognized, yet.